Baboon Syndrome: Antibiotic Causes A Baboon-Like Reaction

0
semanticscholar.org

Antibiotics have become an essential part of our life. Be it a sore throat, fever, diarrhea, or cough, an antibiotic prescribed by a physician cures it all. It is no secret that there are certain documented side effects that can ensue while one is taking these medications. This is a case of an extremely rare complication that can occur due to Penicillin.

A 40-year-old man from the United Kingdom was diagnosed with tonsillitis. He had been prescribed a strict treatment regimen with Penicillin. A few days later, he presented with an unusual rash on his armpits, groin, and buttocks. The name Baboon Syndrome was coined because of the resemblance of the rash on the buttock to a Baboon’s behind!

An unusual rash: The back story

He initially presented with a sore throat and fever and was started on oral Penicillin. Soon after, it became difficult for him to swallow due to the progressive enlargement of the tonsils.

Owing to this difficulty, he presented to the ER. He was switched to IV Benzylpenicillin by the Emergency Doctor on duty, along with a single shot of IV Dexamethasone, a steroid injection.

The following day, he developed the rash, which progressively worsened. Thankfully though, his Tonsillitis was going away.

Inspection of the rash: Dangerous or curable?

The doctors had 2 differentials in mind: a severe drug reaction or Necrotizing Fasciitis, which is a life-threatening condition caused by a flesh-eating bacterium and warrants immediate intervention. The patient was switched to a non-penicillin antibiotic and a sample of his skin was sent for culture.

Rash no more: A sigh of relief

Fortunately, the culture came out negative, and the dangerous differential was ruled out. The rash was then treated as an adverse reaction to Penicillin.

“It’s not a very common condition. For unknown reasons, it’s more prevalent in males, and usually seen in postpubescent people.”

Dr. Andreas Bircher, Dermatologist at University Hospital of Basel, Switzerland

The patient was admitted to the hospital and was switched to oral and topical steroids to treat the rash. He was discharged in 11 days, with complete recovery.



Reference:

https://www.livescience.com/42079-baboon-syndrome-case-report.html

World Hepatitis Day 2021

LEAVE A REPLY

Please enter your comment!
Please enter your name here